Iowa, 2011

Flood in Iowa, February 18 to 22, 2011

February 18 to 22, 2011 · NWS FSD · 1 event in 1 county or zone

A few days of melting snow and resulting runoff caused minor flooding of the Ocheyedan River near Spencer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few days of melting snow and resulting runoff caused minor flooding of the Ocheyedan River near Spencer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 18, 4:29 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 18, 4:29 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CST FRI FEB 18 2011

.DISCUSSION...
STRONG UPR LOW PUSHING INTO NRN GRTLKS EARLY THIS MORNING...WITH
RIDGING DEVELOPING ACRS THE NRN PLAINS. FLOW REMAINS SPLIT IN W WITH
IMPRESSIVE DYNAMIC UPR SYSTEM MOVING THRU CA WITH PROLIFIC PCPN.
THIS SYSTEM AS IT MOVES INTO THE NRN PLAINS LTR SAT NIGHT AND SUNDAY
PROVIDES THE GREATEST FCST CHALLENGE...AND MOST OF THE FOCUS ON THIS
FCST CYCLE.

SOME BRISK WINDS CONTINUE AHEAD OF LOW LVL RIDGE AXIS BUILDING INTO
WRN CWA...AND WL LKLY STAY UP A BIT THRU THE MORNING AT LEAST ACRS
HIER SW MN INTO NW IA AREAS. COLDEST OF THE AIRMASS IS SOMEWHAT
RESTRICTED IN SWRD PUSH BY WLY COMPONENT...BUT CONTINUED SHALLOW CAA
LKLY TO NOT ALLOW MUCH OF A TEMP RISE TDA ACRS AREAS WITH REMAINING
GREATER SNOWCOVER. HOWEVER...THE MO VLY...WHILE LKLY TO HAVE MUCH
LIGHTER WINDS...SHUD BE ABLE TO USE SUNSHINE AHEAD OF ADVANCING CI
SHIELD TO MIX INTO THE LOWER 40S TDA. WL SEE OVERALL INCREASE IN
CLDS TONIGHT...BUT ROOM WITH SFC RIDGE NOSING THRU ERN CWA TONIGHT
FOR LOWS TO DROP A BIT LOWER THAN GUIDANCE...AND EXPECT A NON
DIURNAL TREND TO TMPS ACRS SCNTRL AS WAA INCREASES.

ON SAT...RETURN OF WARMER AIR...AT LEAST IN A VERY TEMPORARY SENSE
WITH WK WAVE TOPPING RIDGE THRU ND AND MOVING THRU MN. WL HELP TO
SET UP INVERTED TROUGH FROM SW TO NE THRU CWA. CONDITIONS BEHIND THE
TROUGH WL FEATURE DECENT SHALLOW COOLING WHICH WL FILTER INTO
HON/9V9 AREAS DURING THE DAY...AND PERHAPS ENOUGH POST FRONTAL
MOISTURE TO MAKE A CHC MENTION FOR SOME DZ/FZDZ INTO THE EVENING.
TMPS AHEAD OF BNDRY WL BE QUITE MILD...AND MAY ECLIPSE 50 DEGREES
THRU LOWER MO VLY.

ATTENTION THEN TURNS TO THE MAJOR WINTER SYSTEM EXPECTED TO TRAVERSE
THE AREA FROM LATER SATURDAY NIGHT THRU EARLY MON. TREND IN MODELS
IS STRONGLY NWRD FROM PREVIOUS DAYS...AND THIS NOT ONLY WL REDUCE
EXPECTED SNOWFALL AMOUNTS THRU SERN HALF OF AREA...BUT ALSO WL
GREATLY INCREASE THE POTENTIAL IMPACT OF FREEZING PCPN OVER A
HEAVILY TRAVELED I90 CORRIDOR.

PCPN MAY BEGIN TO DEVELOP AS EARLY AS SAT EVENING THRU FAR SWRN CWA
NR INVERTED TROUGH...AND SERN CWA WITHIN WAA AND NR WK ENTRANCE
REGION OF JET THRU SRN GREAT LAKES. WITH WARMER TMPS ALFT...MUCH OF
THE EARLY PCPN WL BE LIQUID...BUT WL BEGIN TO INTERACT WITH SHALLOW
COOLER AIR TO THE NORTH FOR INCREASING FREEZING RAIN THREAT TOWARD
THE I90 CORRIDOR...AND SNOW TO THE NORTH AND WEST AS EVAP COOLING IN
DEEPER LAYER. TEMPS THRU SERN 1/3 OR SO OF CWA WL PROBABLY REMAIN AT
OR ABOVE FREEZING GIVEN WARMER READINGS ALFT AND LACK OF A
SIGNIFICANT DRY TRAJECTORY S OF INVERTED TROUGH. GENERALLY TRACKED
PCPN ALONG WITH STRONG FRONTOGENETIC AXIS LIFTING NWRD AHEAD OF MID
LVL WAVE WHICH SHUD PASS THRU NWRN CWA SUN AFTN. LITTLE PV PULSE
PUSHES ALG BNDRY DURING SUN MORNING...AND EXPECT COVERAGE OF PRECIP
TO MAXIMIZE ON SUNDAY MORNING INTO EARLY AFTN. DRY SLOT LIFTING NWRD
SHUD ALLOW PCPN TO TAPER OFF FROM THE SOUTH BY MIDDAY...BUT MID LVL
THERMAL RIBBON WL KEEP PCPN GOING THRU WRN/NRN CWA AS WAVE RIPPLES
PAST. POTENTIAL THAT PCPN WHEN DROPS OFF THRU SERN CWA COULD GO OVER
TO DZ TYPE FOR A WHILE WITH MOISTURE PROFILES SHALLOWING OUT.
DEVELOPMENT OF SFC LOW FROM ERN NEBRASKA THRU IA SUN AFTN WL START
TO DRAW COOLER AIR INTO THE MIX AND WL SEE MESSY TRANSITION ZONE
WORK SEWRD THRU THE AFTN. EVEN ENOUGH INSTABILITY INDICATED ON NOSE
OF DRYING ALFT THAT COULD GET THUNDER INTO SERN CWA LATER SAT NIGHT
AND SUNDAY MORNING...AND INTERESTING TO NOTE THE SPC DAY 2 5 PERCENT
SVR UP TO THE SIOUX CITY AREA.

AT THIS TIME...LOOKING FOR WINTRY MESS TO RESULT IN SOME 6-10 INCH
SNOW AMOUNTS THRU NRN CWA...WITH AMOUNTS TAPERING OFF RAPIDLY TO THE
SOUTH WHERE ICE ACCUMULATIONS ARND A QUARTER INCH COULD OCCUR NEAR
THE I90 CORRIDOR. WITH SNOW AMOUNTS NORTH...THE ICE ACCUMULATIONS
SOUTH AND THE COMBINATION BETWEEN...WENT AHEAD AND ISSUED WINTER
STORM WATCH FOR AREAS GENERALLY NORTH OF A JACKSON TO BERESFORD TO
YANKTON LINE. SHOULD MAKE MENTION THAT SREF THERMAL PROFILES ARE ALL
ACROSS THE BOARD...SO FOR THIS FCST WENT TOWARD MAJORITY OPINION.
06Z RUNS HAVE NOW TRENDED MUCH COLDER AND SOUTH...BUT WATCH WOULD
REMAIN VALID FOR GREATER HEAVIER SNOW IMPACT RATHER THAN FREEZING
RAIN.

SOME LINGERING PCPN MONDAY AS SYSTEM SHEARS OUT. /CHAPMAN

&&

.AVIATION...
VFR CONDITIONS THROUGH 12Z SATURDAY. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     EVENING FOR IAZ001-002.

MN...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     EVENING FOR MNZ071-072-080-081-089-090-097-098.

NE...NONE.
SD...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     EVENING FOR SDZ038>040-050-052>069.

&&
Hazardous weather outlook, Feb 18, 5:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0510 AM CST FRI FEB 18 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0510 AM CST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MINOR LOWLAND RIVER FLOODING DUE TO SNOWMELT WILL CONTINUE TODAY
ON THE LITTLE SIOUX RIVER NEAR SPENCER...AS WELL AS WILLOW CREEK
NEAR CROOKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT WINTER STORM APPEARS HEADED FOR THE AREA THE LATTER
HALF OF THE WEEKEND. PRECIPITATION WILL SPREAD NORTHWARD ON
SATURDAY NIGHT...BECOMING WIDESPREAD AND MORE INTENSE LATE
SATURDAY NIGHT AND SUNDAY THROUGH LOCATIONS ALONG AND NORTH OF
INTERSTATE 90.	SIX TO TEN INCHES OF SNOWFALL WILL BE POSSIBLE BY
MONDAY MORNING NORTH OF A LINE FROM CHAMBERLAIN TO
MARSHALL...WITH RAPIDLY LESSER AMOUNTS TOWARD THE SOUTHEAST.
HOWEVER...THERE WILL BE AN INCREASING THREAT FOR ICE
ACCUMULATIONS HEADING TOWARD AREAS ALONG THE INTERSTATE 90
CORRIDOR FROM AROUND SIOUX FALLS EASTWARD...WHERE ICE
ACCUMULATIONS TO AROUND A QUARTER INCH WILL BE POSSIBLE BY SUNDAY
AFTERNOON.

IT SHOULD BE NOTED THAT A SMALL CHANGE IN STORM TRACK WOULD NOT
ONLY CHANGE WHERE HEAVIEST PRECIPITATION IS EXPECTED...BUT ALSO
TYPE OF PRECIPITATION WOULD FALL.

AREAS OF LIGHT SNOWFALL WILL CONTINUE INTO MONDAY...WITH
ADDITIONAL ACCUMULATIONS GENERALLY AN INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
February 18, 6:00 AM CST to February 22, 6:00 PM CST
Where
Clay County, Everly to 1 mi S of Everly
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.170, -95.330

Melting snow and resulting runoff caused minor flooding of the Ocheyedan River. The flooding affected grassland along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286651.